Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Numerical approximations of one-dimensional linear conservation equations with discontinuous coefficients

Authors: Laurent Gosse and François James
Journal: Math. Comp. 69 (2000), 987-1015
MSC (1991): Primary 65M06, 65M12; Secondary 35F10
Published electronically: March 1, 2000
MathSciNet review: 1670896
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Conservative linear equations arise in many areas of application, including continuum mechanics or high-frequency geometrical optics approximations. This kind of equation admits most of the time solutions which are only bounded measures in the space variable known as duality solutions. In this paper, we study the convergence of a class of finite-difference numerical schemes and introduce an appropriate concept of consistency with the continuous problem. Some basic examples including computational results are also supplied.

References [Enhancements On Off] (What's this?)

  • 1. F. Bouchut, On zero pressure gas dynamics Advances in Kinetic theory and computing, Selected papers, Ser. Adv. Math. Appl. Sci., 22, 171-190, World Scientific, 1994. MR 96e:76107
  • 2. F. Bouchut and F. James, Équations de transport unidimensionnelles à coefficients discontinus, C.R. Acad. Sci. Paris, Série I, 320 (1995), 1097-1102. MR 96m:35197
  • 3. F. Bouchut and F. James, One-dimensional transport equations with discontinuous coefficients, Nonlinear Analysis, TMA, 32 (1998), n$^\circ$ 7, 891-933. CMP 98:12
  • 4. F. Bouchut and F. James, Solutions en dualité pour les gaz sans pression, C.R. Acad. Sci. Paris, Série I, 326 (1998), 1073-1078. MR 99e:35180
  • 5. F. Bouchut and F. James, Duality solutions for pressureless gases, monotone scalar conservation laws, and uniqueness, Comm. Partial Diff. Eq. 24 (1999), n$^\circ$ 11-12, 2173-2189. CMP 2000:03
  • 6. F. Bouchut and F. James, Differentiability with respect to initial data for a scalar conservation law, Proceedings of the 7-th Conference on Hyperbolic Problems, Zürich, 1998, M. Fey & R. Jeltsch, Eds., International Series of Numerical Mathematics, 129, Birkhaüser, Bäsel (1999), 113-118. CMP 2000:03
  • 7. Y. Brenier and S. Osher, The discrete one-sided Lipschitz condition for convex scalar conservation laws, SIAM J. Numer. Anal., 25 (1988), 8-23. MR 89a:65134
  • 8. E.D. Conway, Generalized Solutions of Linear Differential Equations with Discontinuous Coefficients and the Uniqueness Question for Multidimensional Quasilinear Conservation Laws, J. Math. Anal. Appl., 18 (1967), 238-251. MR 34:6293
  • 9. G. Dal Maso, P. LeFloch and F. Murat, Definition and Weak Stability of Nonconservative Products, J. Math. Pures Appl., 74 (1995), 483-548. MR 97b:46052
  • 10. W. E, Y.G. Rykov and Y.G. Sinai, Generalized Variational Principles, Global Weak Solutions and Behavior with Random Initial Data for Systems of Conservation Laws Arising in Adhesion Particle Dynamics, Comm. Math. Phys., 177 (1996), 349-380. MR 98a:82077
  • 11. E. Fatemi, B. Engquist and S. Osher, Numerical solution of the high frequency asymptotic expansion for the scalar wave equation, J. Comp. Physics, 120 (1995), 145-155. MR 96c:65173
  • 12. E. Fatemi, B. Engquist and S. Osher, Finite difference methods for geometrical optics and related nonlinear PDEs approximating the high frequency Helmoltz equation, Department report UCLA, March 1995.
  • 13. B. Engquist and S. Osher, Stable and entropy satisfying approximations for transonic flow calculations, Math. Comp. 34 (1980), 45-75. MR 81b:65082
  • 14. B. Engquist and O. Runborg, Multi-phase computations in geometrical optics, J. Comput. Appl. Math., 74 (1996), 175-192. MR 97k:78010
  • 15. E. Godlewski, M. Olazabal and P.-A. Raviart, On the linearization of hyperbolic systems of conservation laws. Application to stability, Équations aux dérivées partielles et applications, articles dédiés à J.-L. Lions, Gauthier-Villars, Paris, 1998, 549-570. MR 99h:35125
  • 16. E. Grenier, Existence globale pour le système des gaz sans pression C.R. Acad. Sci. Paris, 321 (1995), 171-174. MR 96k:35145
  • 17. D. Hoff, The Sharp Form of Oleinik's Entropy Condition in Several Space Variables, Trans. Amer. Math. Soc., 276 (1983), 707-714. MR 84b:35080
  • 18. F. James and M. Sepúlveda, Convergence results for the flux identification in a scalar conservation law, SIAM J. Cont. Opt., 37 (1999), n$^\circ$ 3, 869-891. MR 2000b:65171
  • 19. H.C. Kranzer and B.L. Keyfitz, A Strictly Hyperbolic System of Conservation Laws Admitting Singular Shocks, Nonlinear Evolution Equations that Change Type, IMA Vol. Math. Appl., 27 (1990), Springer-Verlag. MR 92g:35133
  • 20. B. Larrouturou, How to preserve the mass fractions positivity when computing multicomponent flows, J. Comp. Phys, 95 (1991), 59-84. MR 92k:76069
  • 21. P. LeFloch, An existence and uniqueness result for two nonstrictly hyperbolic systems, Nonlinear evolution equations that change type, IMA Vol. Math. Appl., 27 (1990), Springer Verlag. MR 91g:35171
  • 22. P. LeFloch and Z. Xin, Uniqueness via the Adjoint Problems for Systems of Conservation Laws, Comm. Pure Appl. Math., XLVI (11), 1499-1533 (1993). MR 94h:35153
  • 23. P.-L. Lions, Generalized solutions of Hamilton-Jacobi equations, Research Notes in Mathematics, 69, Pitman, 1982. MR 84a:49038
  • 24. M. Olazabal, Résolution numérique du système des perturbations linéaires d'un écoulement MHD, Thèse université Paris 6, 1998.
  • 25. O.A. Oleinik, Discontinuous Solutions of Nonlinear Differential Equations, Amer. Math. Soc. Transl. (2), 26 (1963), 95-172. MR 27:1721
  • 26. F. Poupaud and M. Rascle, Measure solutions to the linear multi-dimensional transport equation with non-smooth coefficients, Comm. Partial Diff. Eq. 22 (1997), 337-358. MR 98e:35111
  • 27. E. Tadmor, Numerical viscosity and the entropy condition for conservative difference schemes, Math. Comp. 43 (1984), 995-1011. MR 86g:65163
  • 28. E. Tadmor, Local Error Estimates for Discontinuous Solutions of Nonlinear Hyperbolic Equations, SIAM J. Numer. Anal. 28 (1991), 891-906. MR 92d:35190
  • 29. D. Tan, T. Zhang and Y. Zheng, Delta shock-waves as limits of vanishing viscosity for hyperbolic systems of conservation laws, J. Diff. Eq. 112 (1994), 1-32. MR 95g:35124
  • 30. A.I. Vol$'$pert, The spaces BV and quasilinear equations, Math. USSR Sb., 2 (1967), n$^\circ$ 2, 225-267. MR 35:7172

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65M06, 65M12, 35F10

Retrieve articles in all journals with MSC (1991): 65M06, 65M12, 35F10

Additional Information

Laurent Gosse
Affiliation: Foundation for Research and Technology Hellas, Institute of applied and Computational Mathematics, P.O. Box 1527, 71110 Heraklion, Crete, Greece

François James
Affiliation: MAPMO, UMR CNRS 6628, Université d’Orléans, BP 6759, 45067 Orléans Cedex 2, France

Keywords: Linear conservation equations, duality solutions, finite difference schemes, weak consistency, nonconservative product
Received by editor(s): September 9, 1998
Published electronically: March 1, 2000
Additional Notes: Work partially supported by TMR project HCL #ERBFMRXCT960033.
Article copyright: © Copyright 2000 American Mathematical Society